Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Springfield, MO

May 20, 2001Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2001, 9:27 PM CDT for Dade County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 9:27 PM CDT (02:27 UTC)
Expired
May 20, 2001, 10:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dade County, MO

What was reported inside it

TimeReportWhereRemark
May 20, 9:27 PM CDTThunderstorm WindGreenfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KSGF 210228
SVRSGF
MOC057-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DADE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1015 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
  OF GREENFIELD TO EVERTON TO MILLER...MOVING NORTHEAST AT 20 MPH.
  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS 
  OF...DADE COUNTY.  AREAS EAST OF GREENFIELD ARE IN THE PATH OF 
  THIS STORM.

THE TOWNS OF PENNSBORO...NEOLA...DADEVILLE AND BONA ARE ALSO IN THE
PATH OF THESE STORMS.

WIND DAMAGE WAS REPORTED IN GREENFIELD AT 923 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3730 9393 3730 9363 3757 9362 3757 9388

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 20, 3:40 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SUN MAY 20 2001

MAIN FORECAST PROBLEM IS COVERAGE AND SEVERITY OF THUNDERSTORMS
THIS EVENING...AND POSSIBLE FLOODING RAINFALL TONIGHT.

ETA APPEARS TO BE THE BETTER MODEL OF CHOICE TODAY...HOWEVER
THERE IS ONE SERIOUS PROBLEM WITH IT. THE ETA FCST 500MB VORT
CNTR WAS ABOUT 200 MILES SOUTHWEST OF THE ACTUAL VORT CNTR AS
SEEN ON WV IMAGERY. THEREFORE THE FORECAST POSN OF THE ETA 500MB
VORT CNTR IS ABOUT 200 MILES TOO FAR SOUTH FOR THE 12 AND 24HR
PROGS. ADJUSTING THE ETA FCST VORT CNTR 200 MILES NORTHEAST
LEADS TO MORE PVA AND THUS MORE UVV OVER THE CWFA TONIGHT.

LATEST SYNOPTIC WEATHER PATTERN OVER THE PLAINS IS A COMPLEX ONE.
WITH THE ONLY CLEARLY DEFINED SURFACE COLD FRONT...HAD MOVED INTO
THE WESTERN HIGH PLAINS. ELSEWHERE THE SURFACE FEATURES ARE DOMINATED
BY OUTFLOW BOUNDARIES. ALTHOUGH A DISTINCT DEWPOINT AXIS EXTENDED
FROM SERN NE/ERN KS/ERN OK/ECNTRL TX. WARMEST DEWPOINTS...IN THE
LOWER 70S...WERE OVER ERN OK AND WRN AR. THERE WAS A RELATIVE
DEWPOINT MINIMUM FROM SGF TO COU...WITH DEWPOINTS IN THE MID 60S.

MAIN SURFACE THERMAL AXIS EXTENDED FROM CNTRL TX INTO CNTRL OK...
OR WRAPPING AROUND DVLPG SURFACE LOW OVER SWRN OK. A MINOR THERMAL
AXIS EXTENDED FROM SERN KS TO ERN OK. 20/18Z SOUNDING FROM OUN SHOWED
A 3 TO 4 DEGREE CAP...WHILE 20/18Z SGF SOUNDING SHOWED A SLIM 1
DEGREE CAP. SUSPECT THAT WITH SVRL MORE HOURS OF DAYTIME HEATING
LEFT...HELPING TO WARM MAJOR THERMAL AXIS...THAT WARM ADVECTION WILL
INCREASE OVER EASTERN OK TO SERN KS...WHERE CAP IS WEAKER. SHOULD
SEE THUNDERSTORMS DVLPG FROM SERN KS TO ERN OK AND MOVE ENEWD
TORWARDS THE CWFA. HOWEVER BEFORE THESE STORMS DVLP...A LINE OF TCU
OVER SCNTRL MO AS SHOWN BY LATEST VIS IMAGERY...COULD DVLP INTO
THUNDERSTORMS OVER THE SRN PORTION OF CWFA.

THIS EVOLVING SITUATION WILL CONTINUE TO ORGANIZE TONIGHT AS VORT
CNTR MOVES INTO WCNTRL MO THIS EVENING...BRINGING INCREASING UVV...
VERTICAL SHEAR...AND INCREASING LOW LEVEL FLOW. THUNDERSTORMS WILL
INITIALLY BE SEVERE...AND SPC HAS MDT RISK COVERING THE SRN COUNTIES
AND SLGT ELSEWHERE. OVERALL THE SITUATION WILL TURN INTO A HEAVY
RAINFALL EVENT AS PRECIP WATER IS AT LEAST 1.50 INCHES AND LAPSE
RATES ALOFT WILL BE STEEP. SINCE SEVERAL COUNTIES ACROSS THE CWFA
HAVE EXPERIENCED RAINFALL AMOUNTS FROM 1 TO 3 INCHES...THE LAST 3
DAYS...AND WITH ETA PROGGED RAINFALL AMOUNTS OF UP TO 2 INCHES...IN
A 6 HOUR PERIOD...THINK THAT THERE IS A DANGER OF SOME FLASH
FLOODING TONIGHT. WILL ISSUE FLASH FLOOD WATCH FOR ENTIRE CWFA FOR
TNGT THRU MON AM.

VORT CNTR WILL MOVE OUT OF THE ESTRN CWFA BEFORE 7 AM MON MORNING.
THIS WILL BE FOLLOWED BY A VERY COLD AND DEEP UPPER TROF...FOR THIS
TIME OF YEAR. THIS NEXT TROF WILL ENSURE THAT MID AND UPPER LEVEL
LAPSE RATES WILL BE STEEP. THESE STEEP LAPSE RATES PLUS A
DISTURBANCE...WITH MID LVL MSTR...MOVG ACROSS THE PLAINS ON MONDAY
...AND ANY AMOUNT OF DAYTIME HEATING WE GET...THERE WILL BE A CHANCE
OF INSTABILITY SHOWERS OVER THE REGION. WILL GENERALLY GO
CONSERVATIVE WITH HIGH TEMPS ON MON...AND PROBABLY NOT MUCH HIGHER
THAT LOWER 60S OVER THE SOUTH.

CLEARING WITH HIGH PRESSURE BUILDING IN WILL OCCUR MONDAY NIGHT AND
TUES AM. MAV LOWS APPEAR REASONABLE...BUT THINK THE FROST POTENTIAL
A BIT DOUBTFUL GIVEN THAT A SURFACE PRESSURE GRADIENT WILL EXIST
MON NGT...PROVIDING ENOUGH OF A BREEZE TO KEEP THE BOUNDARY LAYER
FROM RADIATING TOO MUCH.

EXTENDED PERIOD LOOKS TO BE RATHER UNSETTLED AND COLD FOR LATE MAY.
12Z AVN SOLUTION BRINGS CUTOFF LOW SOUTHWARD INTO THE UPPER
MISSISSIPPI VALLEY...WITH THE CANADIAN SEF MODEL SIMILAR BUT JUST A
TOUCH FARTHER EAST.   VERY COLD AIR ALOFT DROPPING SOUTH WITH THIS
LOW...EVIDENCED BY AOB -25 C AT 500 MB WEDNESDAY INTO THURSDAY.
WITH SHORTWAVES ROTATING SOUTH AROUND THE WESTERN PERIPHERY OF THE
UPPER LEVEL LOW...A 100 KT JET MAX PUSHING SOUTH IN NEAR MERIDIONAL
FLOW ACROSS THE PLAINS WEDNESDAY PRODUCING DECENT AGEOSTROPHIC
FORCING...AND RELATIVELY STEEP LAPSE RATES...SCENARIO LOOKS
FAVORABLE FOR INSTABILITY SHOWERS DURING THE DAY BOTH WEDNESDAY AND
THURSDAY.  MID SHIFT MAY NEED TO ASSESS THIS POTENTIAL CLOSER...BUT
FOR NOW AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF
ATTM AND NOT INTRODUCE CHANCES AT THIS TIME.  WILL DEFINITELY HIT
THE CLOUD COVER HARDER THOUGH...WITH GOING TEMPERATURES IN EXTENDED
LOOK REASONABLE.  WILL LIFT FROST MENTION ACROSS THE NORTHEAST...AS
NORTHWESTERLY SURFACE FLOW SHOULD BE STRONG ENOUGH TO PRECLUDE
WIDESPREAD FROST FORMATION.

THANKS EAX...ICT...LSX FOR COORDINATION THIS AFTN.

.SGF...
.KS...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING.
FOR ZONES KSZ073-097-101
.MO...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING.
FOR ZONES MOZ055>058-066>071-077>083-088>098-101>106

D.STEINMETZ/HUDSON

In the hours before

Local storm report, May 20, 8:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    ABESVILLE                 MO   1.75 INCH HAIL
05/20/01   STONE                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 20, 9:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    JOPLIN                    MO   .88 INCH HAIL
05/20/01   JASPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 20, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    SPOKANE                   MO   .88 INCH HAIL
05/20/01   CHRISTIAN                      REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 20, 9:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 E CLIMAX SPGS           MO   1 INCH HAIL
05/20/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 9:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....l

0905 PM    4 WSW GARRISON            MO   .88 INCH HAIL
05/20/01   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....O

0910 PM    BIRCH TREE                MO   .75 INCH HAIL
05/20/01   SHANNON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:24 PM CDTSevere Thunderstorm WarningSGFJasper, Newton51 min
May 20, 7:34 PM CDTSevere Thunderstorm WarningSGFHickory41 min
May 20, 7:54 PM CDTSevere Thunderstorm WarningSGFBenton51 min
May 20, 7:57 PM CDTTornado WarningSGFNewton48 min
May 20, 8:10 PM CDTSevere Thunderstorm WarningSGFHowell50 min
May 20, 8:13 PM CDTSevere Thunderstorm WarningSGFJasper47 min
May 20, 8:16 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory44 min
May 20, 8:20 PM CDTTornado WarningSGFStone40 min
May 20, 8:30 PM CDTTornado WarningSGFHowell30 min
May 20, 8:38 PM CDTTornado WarningSGFCamden37 min
May 20, 8:40 PM CDTTornado WarningSGFChristian, Taney50 min
May 20, 8:54 PM CDTSevere Thunderstorm WarningSGFShannon51 min
May 20, 9:10 PM CDTSevere Thunderstorm WarningSGFLawrence50 min
May 20, 9:15 PM CDTTornado WarningSGFCamden, Miller45 min
May 20, 9:17 PM CDTFlash Flood WarningSGFNewton4 hr
May 20, 9:20 PM CDTSevere Thunderstorm WarningSGFMorgan40 min
May 20, 9:24 PM CDTTornado WarningSGFShannon51 min
May 20, 9:33 PM CDTFlash Flood WarningSGFShannon4 hr
May 20, 9:33 PM CDTSevere Thunderstorm WarningSGFBarry42 min
May 20, 9:36 PM CDTSevere Thunderstorm WarningSGFDent, Texas54 min
May 20, 9:45 PM CDTSevere Thunderstorm WarningSGFGreene, Polk45 min
May 20, 9:49 PM CDTFlash Flood WarningSGFTexas4 hr
May 20, 9:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon38 min
May 20, 10:01 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone44 min
May 20, 10:02 PM CDTTornado WarningSGFMiller43 min
May 20, 10:26 PM CDTSevere Thunderstorm WarningSGFGreene34 min
May 20, 10:33 PM CDTFlash Flood WarningSGFBenton4 hr
May 20, 10:43 PM CDTFlash Flood WarningSGFGreene4 hr
May 20, 10:50 PM CDTFlash Flood WarningSGFDent4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.